advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Grove City, Ohio, USA:

My three year old son was diagnosed with asthma when he was about 15 months old. I have noticed that he drinks a lot of fluids. Sometimes he will not want anything to eat the whole day, and he will just want to drink anything that he can get his hands on. His thirst is always been put off as his having a dry throat from the asthma medications. He seems to pee a lot, but mostly at night. He will pee sometimes right through his diaper, soaking himself and the bed. I read a question from another mother that her son was diagnosed with severe asthma and was on prednisone. My son has been on three different steroids (Chromilyn sodium, Albuterol and prednisone). He also has been on a cough medication with codeine. I am just curious and I would like an answer from someone who thinks that I am not crazy.

Answer:

It is quite understandable that you should be concerned that your small son may have developed a mild form of diabetes as a result of long term treatment of his asthma with steroids. In fact, I think it unlikely unless he has been losing weight or the frequent urination has been of recent onset.

The quickest way to be reassured is to ask your doctor to do a fasting blood sugar test. If this is not possible in the office it would be a good alternative to ask for a few urine test strips and to put these in the diaper. Remember though that, if the fasting blood sugar is above 110 mg/dl [6.1 mmol/L], it might be a stress response to white coats and needles and not evidence of impaired glucose tolerance.

DOB

DTQ-20000825190709
Original posting 12 Oct 2000
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.